| Model Number |
400SMTHXSFT1H04 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
02/19/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00390.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the transverse sinus using penumbra smart coils (smart coils) and non-penumbra microcatheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The physician then attempted to advance another smart coil; however, the same issue occurred, and the smart coil would not advance within the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using new smart coils, other coils and, the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 112.0, and 136.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink in the pusher assembly may result.During the functional test, resistance was encountered while attempting to advance the pusher assembly through its introducer sheath friction lock, and the smart coil could not be advanced.The introducer sheath was removed by the penumbra investigator and the smart coil was re-sheathed.The smart coil was then advanced through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock and a kink in the pusher assembly.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.During the functional test, resistance was encountered while advancing the smart coil from its returned position.However, the smart coil was advanced out of its introducer sheath and through a demonstration microcatheter with resistance as the kink in the pusher assembly was advanced through the microcatheter.The kink in the pusher assembly was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00390.